Personal Stories: Roger Davis by Jacqueline (his wife)
My husband, was diagnosed with Aortic Dissection on September 4, 2007. He was actually sent home with a diagnosis of constipation. When the pain just got too much for him, I rushed him back to the ER and miraculously!!! Someone thought to run a test ( I dont recall the name) that they stated led them to believe that he had an Aortic Dissection and he was rushed to the nearest University Hospital, there he was diagnose with Type B dissection.
Since, that time he has been monitored twice by the attending physician, at the University (once a few weeks after discharge and then two months, later) and by the local hospitals Cardiologist (about three times in the last fourteen months). What concerns me is that they dont see him regularly, he has only had blood tests done three times; a chest x-ray twice since his initial hospitalization, and the cardiologist schedules his appointments in 3-4 month intervals. My husband is self-monitoring his blood pressure and it fluctuates from being higher than ideal 143 to 135 (systolic), mostly it regulates between 120 and 130 and 90 to 41 diastolic, on a bad day.
The cardiologist will change his medicine without even seeing him in his office and takes his time responding to his calls. My husband is not totally without out fault, since he was told that it was imperative that he lost weight and initially, at the time of the dissection weighed 407 lbs, as a result of the hospital stay he lost 40 pounds but, has gained fourteen of those pounds back. He has a history of high blood pressure(2007), a hx of a fracture of his right patella, fracture of the left patella and compound fracture of the right ankle (2000). Between the period of the year 2001 and 2007, he had limited function capabilities with occasional walking, no climbing stairs or ladders, couldnt balance, squat or crawl. With restrictions of lifting of no more than 30 pounds, rarely up to face level and couldnt push or pull with a frequency of more than 66-74 pounds.
Due to financial constraints and the inability to get his disability he had taken employment as a certified nursing assistant at a Mental facility. Needless to say he was not taking his blood pressure medicine before the dissection, because he was asymptomatic, or so he thought. Which, is the worst thing to do when you have been prescribed blood pressure medication. Also, there are times that, even now, he does not take his medicine more than once a day or on a good day, twice. Due to the fluctuating blood pressure levels and the symptoms of sweating, high/low blood pressure readings, and general dizziness.
I have wondered about the fact that he has a very unpredictable electric blood pressure monitor that runs on batteries and is not tested by anyone. The model is WelchAllyn. What is a more reliable blood pressure monitor? Most of the time he feels as if, his blood pressure is too low. Especially, after taking his medication.
I have been a licensed practical nurse for over 18 years and the whole treatment of his condition alarms me. Patients that I took care of in the nursing home, got better treatment and we have private insurance. The Doctors, initially prescribed Clonidine, diltazem ER, hydrochlorothiazide, lisinopril, hydralazine, colchicine (gout), and a nitro patch for Type B dissection, Hypertension, Excess BMI, Obstructive sleep apnea, and Glucose intolerance. He is only able to wear the nitro patch for short periods of time, but if he completing eliminates it his blood pressure gets too high and he begins using it, again.
I am concerned even more because of the fact that, his cardiologist has changed his medication so much, I dont even know what he is really supposed to be taking at what time and at what dosage and I doubt my husband does, either. He is told that they are doing everything that they can and he should be lucky because no one else has ever survived. This, of course, was condescending and not at all helpful or hopeful. So he basically, takes as much or as little as will get his blood pressure within normal range, and that scares me to know that that is the best care that he can receive. I wonder about the long term effects of taking all these medicines; kidney failure, liver damage, stroke, aneurisms, and the onset of depression.
What can I do? Is there some way to combat this nonchalance, cavalier attitude by our physicians. I know that he would try harder to exercise or manage his diet and find some purpose in life, if the Doctors had not left him feeling like he was without options. Can he have the Abdominal bypass surgery to increase his limitations and thereby, improving his condition? What can you find out?
Urgently awaiting your reply,